A case report of statin-associated bilateral foot myopathy. - GreenMedInfo Summary
Statin-Associated Bilateral Foot Myopathy.
J Pharm Pract. 2019 Jun 27:897190019857851. Epub 2019 Jun 27. PMID: 31248326
Mary Caitlin Baggett
OBJECTIVE: To report a case of statin-induced bilateral foot myopathy that resulted from 2 different statins.
CASE SUMMARY: A 44-year-old Caucasian male with a history of ventricular fibrillation cardiac arrest, hyperlipidemia, and coronary artery disease experienced bilateral foot pain, weakness, and soreness while taking atorvastatin 20 mg daily. The pain subsided within weeks of discontinuing atorvastatin but returned years later after the initiation of rosuvastatin. The Naranjo probability scale indicates that this is a definite association between bilateral foot myopathy and statin use.
DISCUSSION: There is an association with statin use and lowering cardiovascular risk in patients with dyslipidemia and cardiovascular disease. However, statin metabolites can accumulate in the myocytes of muscle groups to cause a common side effect of myopathy. Statin myopathy typically occurs in large, bilateral, or proximal muscle groups, such as the thighs, back, calves, or buttocks. This patient was unusual in that his muscle symptoms only occurred in his feet and was severe enough to affect his ambulation.
CONCLUSION: Stain-associated muscle symptoms have been reported to lessen medication adherence. There is also a risk with muscle symptoms that the patient could develop rhabdomyolysis, a rare but serious condition. Recognizing statin-associated muscle symptoms even in uncommon locations is important, so that alternative lipid-lowering strategies can be implemented to lower cardiovascular risk.